Alert archive / Michigan / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 70, NWS Grand Rapids, MI
NWS Grand Rapids, MI issued this severe thunderstorm warning at Jul 8, 2003, 1:50 PM EDT for Jackson County, Michigan. It was in force for 25 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 8, 2003, 1:50 PM EDT (17:50 UTC)
- Expired
- Jul 8, 2003, 2:15 PM EDT
- In force
- 25 min
- Issued by
- NWS Grand Rapids, MI
- Area
- Counties, with a storm outline in the text
County Jackson County, MI
The radar
The Detroit radar (KDTX), 83 km from the middle of the area, began a volume at 17:51 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 8, 11:25 AM EDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Detroit, MI (KDTX), launched 12:00Z, 5.8 hours before the alert went out and 87 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 318 J/kg
- Mixed-layer CIN
- -174 J/kg
- Mixed-layer LCL
- 953 m above ground
- 0-6 km bulk shear
- 25 kt
- 0-1 km storm-relative helicity
- 47 m²/s²
- 0-3 km storm-relative helicity
- 81 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.3
The text
As transmitted, in the capitals the NWS used until 2016.
865 WUUS53 KGRR 081750 SVRGRR MIC075-081815- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE GRAND RAPIDS MI 149 PM EDT TUE JUL 8 2003 THE NATIONAL WEATHER SERVICE IN GRAND RAPIDS HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... JACKSON COUNTY IN SOUTH CENTRAL MICHIGAN * UNTIL 215 PM EDT * AT 145 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 2 MILES NORTHWEST OF OAK POINT...OR ABOUT 6 MILES EAST OF VANDERCOOK LAKE...MOVING EAST AT 45 MPH. THIS STORM HAS A HISTORY OF PRODUCING DAMAGING WINDS. DAMAGING WINDS IN EXCESS OF 60 MILES AN HOUR ARE EXPECTED FROM THIS STORM. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THE STORM HAS PASSED. LAT...LON 4231 8434 4213 8435 4210 8415 4235 8415 $$ BEACH MWH
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Rapids, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 8, 10:48 AM EDT, 3 hours 2 minutes earlier.
Area forecast discussion, Jul 8, 10:48 AM EDT, 3 hours 2 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GRAND RAPIDS MI 1048 AM EDT TUE JUL 8 2003 INITIAL FEELING WAS THAT STORMS IN NRN IL...NOW IN LM WOULD DIMINISH AS THEY MOVED INTO A MORE STABLE ENVIRONMENT BUT WILL LET CURRENT FORECAST STAND WITH CHANCE POPS ACROSS THE SRN HALF OF THE CWA. MODERATE CAPE AND LI LESS THAN ZERO REINFORCE KEEPING POPS IN FOR THIS AFTERNOON. NOT REAL SURE WHERE WE WILL GO OVERNIGHT AND WED ATTM IN ADVANCE OF RETURNING FRONTAL SYSTEM WILL BE WORKING ON THAT AS NEW MODEL DATA COMES IN. .GRR...NONE. MWH
Hazardous weather outlook, Jul 8, 6:20 AM EDT, 7 hours 30 minutes before
MIZ037>040-043>046-050>052-056>059-064>067-071>074-091000- HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE GRAND RAPIDS MI 620 AM EDT TUE JUL 8 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE SOUTHWEST QUARTER OF LOWER MICHIGAN. .DAY ONE...TONIGHT NO HAZARDOUS WEATHER IS EXPECTED TONIGHT. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH TUESDAY THERE WILL BE THE POTENTIAL FOR SEVERE THUNDERSTORMS ON WEDNESDAY NIGHT AND THURSDAY AS A VIGOROUS LOW PRESSURE SYSTEM MOVES INTO THE GREAT LAKES. THIS SYSTEM WILL ALSO HAVE THE POTENTIAL TO BRING RAINFALL AMOUNTS IN EXCESS OF AN INCH TO MUCH OF SOUTHWEST LOWER MICHIGAN. THERE IS THE POTENTIAL FOR ADDITIONAL THUNDERSTORMS ON SATURDAY NIGHT AND SUNDAY ALTHOUGH THESE ARE NOT EXPECTED TO BE SEVERE AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TONIGHT BUT MAY BE REQUIRED WEDNESDAY NIGHT OR THURSDAY. RG MEADE
In the hours before
Local storm report, Jul 8, 9:34 AM EDT, 4 hours 16 minutes before
PRELIMINARY LOCAL STORM REPORT : CORRECTION
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
0934 AM EDT TUE JUL 08 2003
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0300 AM BURLINGTON MI WIND DAMAGE
07/08/03 CALHOUN SEVERAL TREES AND POWER
LINES DOWN BETWEEN 255 AM
AND 312 AM
0205 AM LAWTON MI WIND DAMAGE
07/08/03 VAN BUREN TWO TREES DOWN IN PORTER
TOWNSHIP
0147 AM KEELER MI WIND DAMAGE
07/08/03 VAN BUREN TREE DOWN BLOCKING ROAD
DGH DLBSpecial weather statement, Jul 8, 11:43 AM EDT, 2 hours 7 minutes before
LMZ843>845-867-MIZ064>067-071>074-082100-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
1143 AM EDT TUE JUL 8 2003
A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 5 PM ACROSS PARTS
OF SOUTHWEST LOWER MICHIGAN. AREAS INCLUDED IN THE WATCH ARE...
IN SOUTHWEST MICHIGAN
ALLEGAN...BARRY...KALAMAZOO...VAN BUREN
IN SOUTH CENTRAL MICHIGAN
JACKSON...CALHOUN...EATON...INGHAM
AND THE ADJACENT COASTAL WATERS OF BERRIEN...VAN BUREN AND ALLEGAN
COUNTIES.
MWHThe office that day
Everything else NWS Grand Rapids, MI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 8, 12:19 AM EDT | Special Marine Warning | GRR | 41 min | |
| Jul 8, 12:19 AM EDT | Special Marine Warning | GRR | 41 min | |
| Jul 8, 12:19 AM EDT | Special Marine Warning | GRR | 41 min | |
| Jul 8, 12:58 AM EDT | Special Marine Warning | GRR | 62 min | |
| Jul 8, 12:58 AM EDT | Special Marine Warning | GRR | 62 min | |
| Jul 8, 1:09 AM EDT | Severe Thunderstorm Warning | GRR | Van Buren | 66 min |
| Jul 8, 2:52 AM EDT | Severe Thunderstorm Warning | GRR | Calhoun | 38 min |
| Jul 8, 11:03 AM EDT | Special Marine Warning | GRR | 57 min | |
| Jul 8, 11:03 AM EDT | Special Marine Warning | GRR | 57 min | |
| Jul 8, 11:03 AM EDT | Special Marine Warning | GRR | 57 min | |
| Jul 8, 11:03 AM EDT | Special Marine Warning | GRR | 57 min |
Nearby
Severe Thunderstorm Warnings in Michigan, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.